On the distribution of prime divisors. (English) Zbl 0174.08104

Denote by \(v(n;a,b)\) the number of distinct prime factors of \(n\) satisfying \(a \leq p \leq b\). \(v(n)=v(n;l,n)\) denotes the number of distinct prime factors of n. A well known theorem of Hardy and Ramanujan states that for almost all \(n,v(n)=(1+o(1))\log\log n\). The principal aim of this paper is to prove that if \(b-a/\log\log n \to \infty\) then for almost all integers \(n\) \[ v(n;a,b)=(1+o(1))(\log\log b-\log\log a) \] uniformly in \(a\) and \(b\). More precisely to every \(\varepsilon >0\) there is a \(c\) so that if we neglect \(o(x)\) integers \(n<x\) then for every \(a,b\) satisfying \[ \log\log b-\log\log a>c\log\log\log n\tag{1} \] we have \[ (1-\varepsilon)(\log\log b-\log\log a)<v(n;a,b)<(1+\varepsilon)(\log\log b -\log\log a). \] We also show that (1) is essentially best possible. The proof uses Turán’s method and other ideas of probabilistic number theory. Some related results in probability and number theory are also discussed.


11N25 Distribution of integers with specified multiplicative constraints
11N30 Turán theory


number theory
Full Text: DOI EuDML


[1] de Bruijn, N.G.,On the number of positive integers x and free of prime factors and y,Nederl. Akad. Wetensch. Indag. Math. 13, 50–60 (1951). · Zbl 0042.04204
[2] Chung, K. L., andErdos, P.,Probability Limit Theorems Assuming Only the First Moment, Mem. Amer. Math. Soc. No. 6,1951. · Zbl 0042.37601
[3] Erdos, P. andKac, M.,The Gaussian Law of Errors in the Theory of Additive Number Theoretic Functions, Amer. J. Math.62, 738–742 (1940). · Zbl 0024.10203 · doi:10.2307/2371483
[4] Erdos, P.,Some Remarks on Prime Factors of Integers, Canad. J. Math.11, 161–167 (1959), andOn some Properties of Prime Factors of Integers, Nagoya Math. J.27, 617–623 (1966). · Zbl 0092.04301 · doi:10.4153/CJM-1959-021-x
[5] Erdos, P.,On the distribution function of additive functions, Ann. of Math.47, 1–20 (1946). · Zbl 0061.07902 · doi:10.2307/1969031
[6] See, e.g.Erdos, P., Kac, M.,On the number of positive sums of independent random variables,Bull. Amer. Math. Soc. 53, 1011–1020 (1947). · Zbl 0032.03502 · doi:10.1090/S0002-9904-1947-08928-X
[7] See, e.g.Halberstam, H., Roth, K.F.,Sequences, Vol. I (Clarendon Press, Oxford 1966), Chapt. IV.
[8] Hardy, G.H. andRamanujan, S.,The normal number of prime factors of n, Quart. J. Math.48, 76–92 (1917).
[9] Kubylyus, I.P.,Probabilistic methods in number theory, Amer. Math. Soc. Transl. [2]19, 47–85 (1962).
[10] Levy, P.,Théorie de l’addition des variables aléatoires (Gauthier-Villars, Paris 1937).
[11] Turán, P.,On a theorem of Hardy and Ramanujan, J. London Math. Soc.9, 274–276 (1934). · Zbl 0010.10401 · doi:10.1112/jlms/s1-9.4.274
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.